Alert archive / Wyoming / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Cheyenne, WY

May 27, 2019Laramie County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at May 27, 2019, 1:34 PM MDT for Laramie County, Wyoming. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2019, 1:34 PM MDT (19:34 UTC)
Expired
May 27, 2019, 6:35 PM MDT
In force
5 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 3 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 2:05 PM MDTFLASH FLOODCheyenne, WYRECEIVED REPORT OF FLOODING NEAR COLE ELEMENTARY SCHOOL ON STANFIELD AVENUE. CAR WAS STRANDED IN THE WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WGUS55 KCYS 271934
FFWCYS
WYC021-272230-
/O.NEW.KCYS.FF.W.0007.190527T1934Z-190527T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
134 PM MDT Mon May 27 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  South central Laramie County in southeastern Wyoming...

* Until 430 PM MDT.

* At 133 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cheyenne, South Greeley, Frontier Park, Warren AFB, Ranchettes, Fox
  Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 10 and 12.
 Interstate 80 in Wyoming between mile markers 360 and 366.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4117 10472 4111 10472 4109 10480 4111 10485
      4117 10485

$$

Brothers
4 follow-up statements
503 
WGUS75 KCYS 272025
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
225 PM MDT Mon May 27 2019

WYC021-272230-
/O.CON.KCYS.FF.W.0007.000000T0000Z-190527T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laramie WY-
225 PM MDT Mon May 27 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTH CENTRAL LARAMIE COUNTY...

At 205 PM MDT, trained weather spotters reported street flooding and 
a car stranded in the water near Cole Elementary School on Stanfield 
Avenue in Cheyenne. Up to one inch of rain has already fallen with 
more storms moving toward Cheyenne over the next few hours.

Some locations that will experience flooding include...
Cheyenne, South Greeley, Frontier Park, Warren AFB, Ranchettes, Fox
Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 10 and 12.
 Interstate 80 in Wyoming between mile markers 360 and 366.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4117 10472 4111 10472 4109 10480 4111 10485
      4117 10485

$$

Brothers
867 
WGUS75 KCYS 272129
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
329 PM MDT Mon May 27 2019

WYC021-272230-
/O.CON.KCYS.FF.W.0007.000000T0000Z-190527T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laramie WY-
329 PM MDT Mon May 27 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTH CENTRAL LARAMIE COUNTY...

At 310 PM MDT, an NWS Employee reported water starting to cover the 
roadway from Dry Creek on Dell Range Road from Windmill to Ridge 
Road. Up to two inches of rain have already fallen and flooding 
will continue to be an issue for the next few hours. 

Some locations that will experience flooding include...
Cheyenne, South Greeley, Frontier Park, Warren AFB, Ranchettes, Fox
Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 10 and 12.
 Interstate 80 in Wyoming between mile markers 360 and 366.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4117 10472 4111 10472 4109 10480 4111 10485
      4117 10485

$$

Brothers
116 
WGUS55 KCYS 272219
FFWCYS
WYC021-280130-
/O.EXT.KCYS.FF.W.0007.000000T0000Z-190528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
419 PM MDT Mon May 27 2019

The National Weather Service in Cheyenne has extended the

* Flash Flood Warning for...
  South central Laramie County in southeastern Wyoming...

* Until 730 PM MDT.

* At 417 PM MDT, heavy rainfall has mostly ended in Cheyenne for 
  now, but streams and creeks are still running high. Up to two 
  inches of rain have already fallen. Flash flooding is already 
  occurring.

* Some locations that will experience flooding include...
  Cheyenne, South Greeley, Frontier Park, Warren AFB, Ranchettes, Fox
  Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 10 and 12.
 Interstate 80 in Wyoming between mile markers 360 and 366.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4117 10472 4111 10472 4109 10480 4111 10485
      4117 10485

$$

Brothers
290 
WGUS75 KCYS 280035
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
635 PM MDT Mon May 27 2019

WYC021-280043-
/O.CAN.KCYS.FF.W.0007.000000T0000Z-190528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laramie WY-
635 PM MDT Mon May 27 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LARAMIE COUNTY IS
CANCELLED...

The heavy rain has ended. Flood waters have begun receding, but 
creeks and streams may continue to run high into this evening. 
Flooding is no longer expected to pose a threat.

LAT...LON 4117 10472 4111 10472 4109 10480 4111 10485
      4117 10485

$$

Brothers

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at May 27, 1:14 PM MDT, 20 minutes earlier.

Area forecast discussion, May 27, 1:14 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
114 PM MDT Mon May 27 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 108 PM MDT Mon May 27 2019

Tonight...Impressive diffluence aloft combined with a deepening
surface low over northeast Colorado will set up a decent low level
convergence zone this evening across southeast Wyoming and the
southern Nebraska Panhandle. Impressive shear and instability will
combine to produce isolated strong to severe thunderstorms through
mid evening across far southeast Wyoming and the southern Nebraska
Panhandle. Elsewhere, scattered to numerous showers and
thunderstorms will develop this evening across most of our counties,
with at least scattered showers continuing much of the night. The
inherited Flood and Flash Flood Watch and Winter Storm Warning look
good based on the latest model guidance.

Tuesday...As the upper trough moves slowly from northern Colorado to
western Nebraska, widespread showers and some thunderstorms will
persist across most of our counties with the wraparound
precipitation. Decent cold air advection, cloud cover and
precipitation will combine to produce a considerably cool day.

.LONG TERM...(Tuesday night through Monday)
Issued at 108 PM MDT Mon May 27 2019

Cold wrap around temperatures expected behind low with GFS 700mb
temperatures falling to -3 to -4C behind the low. Looking at snow
levels dropping to around 8K feet through the morning hours
Tuesday...so snow looks like a good bet for the Snowy and Sierra
Madre Ranges. Getting some pretty high snow amounts in these
ranges...so decided to issue a Winter Storm Warning for these two
zones through Wednesday. Of note...NAM continues to show colder
profiles that may make snow more widespread than just the Snowy
and Sierra Madre Ranges. May need winter headlines for the Summit
and even possibly Laramie if the NAM solution pans out.

Upper low finally exits east Wednesday morning with precip ending
from west to east. Cyclonic upper flow over our eastern zones
through Thursday may be enough to kick off afternoon convection as
we get another upper shortwave pin wheeling around the upper low
that will be located over eastern Nebraska by that time.

Unsettled weather Friday into the weekend as we stay in zonal
flow...allowing several shortwaves to move over the area from the
west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 108 PM MDT Mon May 27 2019

Latest radar imagery showing rain along the northern Panhandle.
Will see increasing chances for showers and thunderstorms, some
severe, across the region generally from west to east.
Thunderstorms will be non-severe west of the Laramie Range with
VCTS as soon as 15Z in the forecast. Thunderstorms east of the
Laramie Range may become severe with the greatest impacts east of
I-25. Thunderstorms will be along and ahead of a passing, vigorous
cold front, with rain to follow in its wake. Winds along the front
could reach up to 30 kts. Extreme turbulence aloft should be
expected. Heavy rainfall, large hail, and a tornado or two are not
out of the question with severe thunderstorms.

&&

.FIRE WEATHER...
Issued at 108 PM MDT Mon May 27 2019

No concerns through the period.

&&

.HYDROLOGY...
Issued at 108 PM MDT Mon May 27 2019

Most of southeast Wyoming and Nebraska Panhandle will continue to
see chances for heavy rainfall through Wednesday morning before
easing. Flood and Flash Flood Watches remain in effect for most
areas east of the Laramie range through Tuesday night. Still
looking at potential for 3-4 inches of rainfall to occur today
into Tuesday. Much of this rainfall likely to runoff into stream
and rivers...so expect rises to continue for stream/rivers east of
the Laramie range. Fortunately...temperatures will be cool...so
snow melt off the mountains expected to be minor.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch through late Tuesday night for WYZ102.

     Flash Flood Watch through late tonight for WYZ107-108-119.

     Flood Watch through Tuesday afternoon for WYZ101.

     Winter Storm Warning from 6 PM this evening to 6 AM MDT
     Wednesday for WYZ112-114.

NE...Flood Watch through late Tuesday night for NEZ002-003-095-096.

     Flash Flood Watch through late tonight for NEZ019>021-054-055.

&&

SHORT TERM...RUBIN
LONG TERM...GCC
AVIATION...AB
FIRE WEATHER...RUBIN
HYDROLOGY...GCC
Hazardous weather outlook, May 27, 5:07 AM MDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
507 AM MDT Mon May 27 2019

WYZ103>106-109>117-281115-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
507 AM MDT Mon May 27 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms will again impact areas west
of the Laramie Range later this morning through the evening hours.
Some of these storms could become strong with nickel sized hail
and downburst winds to 50 mph.

Snow levels are expected to drop this evening to around 8000 feet
bringing a mix of rain and snow to lower elevations and heavy snow
to the Snowy and Sierra Madre Ranges. Winter Storm Warnings are in
effect for the Snowy and Sierra Madre Ranges where 12 to 20
inches of wet heavy snow are expected to fall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Heavy snow will continue Tuesday in the SNowy and Sierra Madre
Ranges. Winter Storm Warnings remain in effect through Wednesday
morning.

.Spotter information statement...

Spotter activation will not be needed. However...please report any
observed hail to the National Weather Service in Cheyenne.

NEZ002-095-WYZ101-102-107-281115-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-
507 AM MDT Mon May 27 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected this afternoon and evening with
isolated severe thunderstorms. Main threats from the severe
thunderstorms will be damaging winds and large hail.

A Flood Advisory continues until 900 PM this evening for the
White River in north central Dawes County in the northern Nebraska
Panhandle.

A Flood Watch is in effect through Tuesday afternoon. Scattered
thunderstorms will develop, with some storms possibly producing
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The Flood Watch continues into Tuesday as heavy rainfall
continues to impact the area.

.Spotter information statement...

Spotter activation will not be needed. However...please relay any
observations of flooding to the National Weather Service in
Cheyenne.

NEZ003-019>021-054-055-096-WYZ108-118-119-281115-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-Goshen County-Central Laramie County-
East Laramie County-
507 AM MDT Mon May 27 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Better chances for strong to severe thunderstorms are possible
this afternoon and evening through around 9 PM this evening.
Threats include large hail, damaging winds, heavy rainfall and a
few tornadoes. The main threat will be along and south of a
Wheatland to Scottsbluff to Alliance line.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Heavy rain will continue Tuesday through Wednesday morning with
increased chances for flooding and flash flooding.

.Spotter information statement...

Spotter activation may be needed for the southeast Wyoming Plains
after 2 PM today and for the Nebraska Panhandle after 5PM. Severe
thunderstorm threat looks to end after 9 PM this evening.

In the hours before

Special weather statement, May 27, 1:00 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
100 PM MDT Mon May 27 2019

WYZ117-118-271945-
Central Laramie County WY-South Laramie Range Foothills WY-
100 PM MDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 145 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Greeley, or 8 miles south of Cheyenne, moving north at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 19.
 Interstate 80 in Wyoming between mile markers 355 and 368.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4127 10499 4126 10465 4100 10473 4100 10492
TIME...MOT...LOC 1859Z 184DEG 11KT 4103 10484

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:12 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte48 min
May 26, 6:32 PM MDTFlash Flood WarningCYSPlatte4 hr
May 26, 6:45 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte30 min
May 26, 7:00 PM MDTFlash Flood WarningCYSPlatte12 hr
May 26, 7:08 PM MDTSpecial Weather StatementCYSLaramie52 min
May 26, 8:36 PM MDTFlash Flood Warning EmergencyCYSPlatte10 hr
May 26, 9:04 PM MDTSpecial Weather StatementCYSAlbany41 min
May 27, 2:49 AM MDTWinter Storm WarningCYSAlbany, Carbon49 hr
May 27, 9:41 AM MDTRiver Flood WarningCYSConverse12 hr
May 27, 1:00 PM MDTSpecial Weather StatementCYSLaramie45 min
May 27, 1:15 PM MDTSevere Thunderstorm WarningCYSLaramie45 min
May 27, 1:58 PM MDTSpecial Weather StatementCYSLaramie47 min
May 27, 2:20 PM MDTSpecial Weather StatementCYSLaramie40 min
May 27, 2:23 PM MDTSpecial Weather StatementCYSLaramie37 min
May 27, 2:43 PM MDTSevere Thunderstorm WarningCYSLaramie47 min
May 27, 2:50 PM MDTTornado WarningCYSGoshen, Laramie40 min
May 27, 3:27 PM MDTSevere Thunderstorm WarningCYSLaramie48 min
May 27, 3:40 PM MDTSpecial Weather StatementCYSGoshen50 min
May 27, 4:04 PM MDTSevere Thunderstorm WarningCYSGoshen41 min
May 27, 4:11 PM MDTSevere Thunderstorm WarningCYSLaramie49 min
May 27, 4:25 PM MDTSpecial Weather StatementCYSLaramie35 min
May 27, 4:47 PM MDTSevere Thunderstorm WarningCYSGoshen28 min

Nearby

Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.